Georgia, 2007

Hail and Damaging Winds in Georgia, June 25, 2007

June 25, 2007 · NWS FFC · 24 events in 17 counties and zones

June 25th proved to be one of the more significant severe weather days during the month. This was the result of a strong short wave in westerly flow aloft and a very unstable and moist atmosphere present over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$946,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

June 25th proved to be one of the more significant severe weather days during the month. This was the result of a strong short wave in westerly flow aloft and a very unstable and moist atmosphere present over the area. Damaging downburst winds, large hail, and most significantly a number of lightning incidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 25, 4:25 AM EST, 7 hours 45 minutes earlier.

Area forecast discussion, Jun 25, 4:25 AM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT MON JUN 25 2007

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
THE MAIN FEATURES INFLUENCING THE SHORT TERM FORECAST PERIOD WILL BE
THE UPPER LEVEL AND SURFACE RIDGES. THE LARGE BUT FAIRLY FLAT UPPER
RIDGE WILL CONTINUE OVER THE ENTIRE SOUTHEASTERN U.S. THROUGH
WEDNESDAY. HOWEVER...THERE IS A WEAKNESS STUCK UNDER THE RIDGE FROM
THE OHIO VALLEY TO THE LOWER MISSISSIPPI VALLEY. THIS HAS ALLOWED
WIDELY SCATTERED AFTERNOON CONVECTION TO DEVELOP THE PAST COUPLE OF
DAYS...EFFECTING MAINLY FAR NORTH AND WEST GEORGIA. THIS WEAKNESS
REMAINS IN PLACE TODAY BUT LOSES SOME DEFINITION BY TUESDAY AND
WEDNESDAY. BEST CHANCES FOR AFTERNOON AND EVENING CONVECTION MAY END
UP BEING TODAY...ALTHOUGH DIFFERENCES WILL BE FAIRLY SMALL. BEST
CHANCES REMAIN THE FAR NORTH AND WEST. WITH THE UPPER RIDGE IN PLACE
TODAY SHOULD BE ANOTHER HOT ONE...BUT WE SHOULD SHAVE A FEW DEGREES
OFF HIGHS TUESDAY AND WEDNESDAY AS THE SURFACE RIDGE STRENGTHENS A
BIT TURNING THE LOW LEVEL FLOW MORE SOUTHEAST TO EASTERLY. STILL...
I EXPECT TEMPERATURES AT OR A LITTLE ABOVE SEASONAL NORMALS THROUGH
WEDNESDAY MOST AREAS.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS SHOW UPPER PATTERN SHIFTING AS WE MOVE THROUGH THE EXTENDED
FORECAST PERIOD. THE FAIRLY FLAT PATTERN WE HAVE NOW OVER THE U.S.
BEGINS AMPLIFYING WITH A RIDGE BUILDING OVER THE ROCKIES AND WESTERN
PLAINS AND A TROUGH DIGGING INTO THE EASTERN U.S.. BY LATE IN THE
WEEK THE NORTHWEST FLOW DEVELOPING OVER THE EASTERN U.S. HELPS DRIVE
A COLD FRONT SOUTH OUT OF THE OHIO VALLEY INTO THE SOUTHERN
APPALACHIANS. ALTHOUGH UPPER LEVEL DYNAMICS APPEAR TO REMAIN WELL
NORTH AND EAST OF THE STATE...THERE SHOULD BE ENOUGH LOW LEVEL
FORCING AND SUFFICIENT MOISTURE FOR BETTER CHANCES OF PRECIPITATION
FRIDAY AND SATURDAY AS THE FRONT SAGS SOUTH THROUGH THE FORECAST
AREA. WITH THIS TIMING...DRIER AND MILDER AIRMASS SETTLES INTO NORTH
AND CENTRAL GEORGIA BY SUNDAY. WITH THE INCREASING LOW LEVEL MOISTURE
AND WEAKENING UPPER RIDGE OVER THE REGION TEMPERATURES SHOULD BE
COOLER THROUGH THE EXTENDED FORECAST PERIOD...BUT WILL REMAIN
SEASONAL.

&&

.AVIATION...WEAK UPPER LOW IN LOWER MISSISSIPPI VALLEY TODAY
PERSISTS. SOME MID/HIGH CLOUDS ASSOCIATED WITH THIS FEATURE
SPREADING INTO GA THIS MORNING. EXPECT BEST LOCATION FOR ISOLATED
THUNDERSTORM DEVELOPMENT TODAY ALONG WESTERN AND NORTHERN SECTIONS
OF THE STATE. CUMULUS STARTING TO DEVELOP AROUND 15Z AT 4 TO 5 THSD
FT. LOCAL AREAS OF VISIBILITY 3 TO 5SM IN HAZE UNTIL 14Z...OTHERWISE
UNRESTRICTED. WINDS SOUTHWEST 10 KT BY 16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          97  68  93  67  90 /  20  20  20  20  20
ATLANTA         94  71  91  71  89 /  30  20  20  20  20
BLAIRSVILLE     89  63  83  63  85 /  30  30  30  30  20
CARTERSVILLE    92  67  89  67  89 /  30  30  20  20  20
COLUMBUS        96  71  93  72  92 /  30  20  20  20  20
GAINESVILLE     93  68  91  68  89 /  30  20  20  20  20
MACON           98  69  94  70  92 /  10  10  10  10  10
ROME            96  68  93  69  92 /  30  30  30  30  20
PEACHTREE CITY  93  67  91  68  90 /  30  20  20  20  20
VIDALIA         96  70  92  71  91 /  10   5  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/41
Hazardous weather outlook, Jun 25, 10:30 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT MON JUN 25 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE EXPECTED OVER
MUCH OF NORTH AND WEST CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
WEAK LOW PRESSURE IS LOCATED OVER CENTRAL GEORGIA...WITH A HIGH
PRESSURE TO THE NORTHEAST OVER THE CAROLINAS. DEWPOINTS ARE
INCREASING OVER THE STATE...AS SOUTHEASTERLY WINDS BRING IN MORE
MOISTURE.

.PRIMARY HAZARDS...
PRIMARY HAZARDS WILL BE LIGHTNING...STRONG WINDS...AND HAIL.

.DISCUSSION...
A COLD POOL OF AIR IN THE UPPER LEVELS OVER NORTH AND CENTRAL
GEORGIA AND AN INCREASINGLY MOIST SURFACE LAYER WILL PRODUCE A
MODERATELY UNSTABLE ENVIRONMENT OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING. CAPES WILL BE AROUND 1500 WITH LIFTED INDICES
MINUS FOUR TO MINUS SIX. WITHOUT SIGNIFICANT DYNAMICS...WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER...ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS NORTH AND WEST CENTRAL
GEORGIA. ANY SEVERE THUNDERSTORMS THAT FORM WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND HAIL. IN ADDITION...WITH PRECIPITABLE
WATER VALUES AROUND 1.5 INCHES...SLOW MOVING THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 25, 12:09 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
109 PM EDT MON JUN 25 2007

GAZ008-251800-
109 PM EDT MON JUN 25 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
UNION COUNTY UNTIL 200 PM EDT...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SUCHES TO 13 MILES NORTHWEST OF
SUCHES...MOVING NORTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY MOVE
ACROSS UNION COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE SUCHES...VOGEL STATE PARK...DESOTO FALLS...
OWLTON AND BLAIRSVILLE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 163 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 hail, 7 lightning. Local standard time, as filed.

Hail, Fannin

When
June 25, 12:10 PM EST to 12:15 PM EST
Where
Fannin County, 2 mi W of Margret to 2 mi S of Hurst
Measured
1.75 in hail
Property damage
$110,000
Reported by
Public
Coordinates
34.780, -84.115

The public reported golf ball-sized hail in the southeast part of the county between Hurst, Dial, and Margret. The hail, combined with estimated winds up to 55 mph, was large enough to crack windshields and cause damage near Wilscot Mountain on Georgia Highway 60.

Hail, White

When
June 25, 1:05 PM EST to 1:08 PM EST
Where
White County, 3 mi NW of Cleveland to 2 mi NW of Cleveland
Measured
0.88 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.631, -83.787

The White County Emergency Management Director reported that nickel-sized hail occurred near the intersection of U.S. Highway 129 and Georgia Highway 75A northwest of Cleveland. In addition, the combination of the hail and estimated wind gusts of 50 to 60 mph caused damage to the windshields of several vehicles in the area. A number of tree limbs were also blown down on the road in the area.

Hail, Hall

When
June 25, 2:03 PM EST to 2:11 PM EST
Where
Hall County, 2 mi NE of Candler to 8 mi ENE of Gainesville
Measured
0.75 in hail
Reported by
Utility Company
Coordinates
34.240, -83.755

An employee of the Jackson Electric Membership Cooperative, which provides power to this local area, observed penny-sized hail across the eastern part of the county north of Candler.

Thunderstorm Wind, Hall

When
June 25, 2:03 PM EST to 2:11 PM EST
Where
Hall County, 2 mi E of Candler to 3 mi NE of Candler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
34.220, -83.745

An employee of the Jackson Electric Membership Cooperative, which provides power to this local area, reported that six trees were down along Roy Parks Road east to northeast of Candler.

Lightning, Hall

When
June 25, 2:03 PM EST
Where
Hall County, Gainesville
Property damage
$5,000
Reported by
County Official
Coordinates
34.300, -83.830

The Hall County 911 Center reported that lightning struck a building in the city causing minor damage.

Thunderstorm Wind, Jackson

When
June 25, 2:15 PM EST to 2:20 PM EST
Where
Jackson County, 2 mi WSW of Pendergrass to 2 mi NW of Pendergrass
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.159, -83.712

The Jackson County 911 Center reported that a number of trees were down in the vicinity of Lanier and Mountain Creek Church Roads in the western part of the county. In addition, pea-sized hail was observed in Jefferson.

Thunderstorm Wind, Jasper

When
June 25, 2:20 PM EST to 2:25 PM EST
Where
Jasper County, 1 mi S of Shady Dale to 1 mi N of Shady Dale
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.386, -83.600

The Jasper County 911 Center reported that three to four trees were down on Georgia Highway 83 near Shady Dale.

Thunderstorm Wind, Banks

When
June 25, 2:30 PM EST to 2:45 PM EST
Where
Banks County, Lula to Homer
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.380, -83.670

The Banks County 911 Center reported that three trees were down at three different locations between Lula and Homer.

Thunderstorm Wind, Sumter

When
June 25, 2:48 PM EST
Where
Sumter County, 1 mi W of Americus
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.070, -84.247

The Sumter County 911 Center reported that a power line was down about one mile west of Americus on U.S. Highway 280.

Hail, Forsyth

When
June 25, 2:58 PM EST to 3:19 PM EST
Where
Forsyth County, 1 mi W of Cumming to Ducktown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.200, -84.168

A storm spotter reported penny-sized hail in the Cumming area.

Lightning, Gwinnett

When
June 25, 3:00 PM EST
Where
Gwinnett County, Lilburn
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.880, -84.130

The Gwinnett Daily Post reported that lightning struck a home on Cross Creek Drive. The resulting fire caused heavy damage to the attic area.

Thunderstorm Wind, Madison

When
June 25, 3:02 PM EST to 3:06 PM EST
Where
Madison County, 1 mi W of Ila to Ila
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
34.170, -83.297

The Madison County 911 Center reported that a couple of chicken houses were damaged along Macedonia Church Road from an apparent thunderstorm downburst or microburst.

Lightning, Forsyth

When
June 25, 3:06 PM EST to 3:52 PM EST
Where
Forsyth County, Cumming
Property damage
$300,000
Reported by
County Official
Coordinates
34.200, -84.150

The Forsyth County 911 Center reported that two homes and a tree were struck and set on fire by lightning. The homes were located on Aaron Phosby Road, Astoria Avenue, and Concord Village Lane. Damage was minor to moderate.

Hail, Cherokee

When
June 25, 3:23 PM EST to 3:25 PM EST
Where
Cherokee County, Free Home
Measured
1 in hail
Reported by
Public
Coordinates
34.230, -84.270

The public reported quarter-sized hail. One tree was also blown down in the area.

Lightning, Cherokee

When
June 25, 3:23 PM EST to 3:26 PM EST
Where
Cherokee County, Holly Spgs
Property damage
$150,000
Reported by
County Official
Coordinates
34.170, -84.500

The Cherokee County 911 Center reported that lightning set a structure and a tree on fire near Holly Springs on Hawks Club Drive.

Lightning, Forsyth

When
June 25, 3:30 PM EST
Where
Forsyth County, 3 mi SW of Cumming
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.169, -84.187

WSB Television of Atlanta reported that a 27-year old male construction worker was killed when struck by lightning. The individual was working on a house under construction. He and other workers sought shelter in the structure during the thunderstorm.

Lightning, Bartow

When
June 25, 3:57 PM EST to 4:05 PM EST
Where
Bartow County, Allatoona to Cartersville
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.100, -84.720

The Bartow County Emergency Management Director reported that two structural fires occurred as a result of lightning strikes.

Hail, Bartow

When
June 25, 4:00 PM EST to 4:03 PM EST
Where
Bartow County, White
Measured
0.75 in hail
Reported by
Post Office
Coordinates
34.280, -84.750

An employee of the White Post Office reported that they observed penny-sized hail.

Thunderstorm Wind, Bartow

When
June 25, 4:05 PM EST to 4:25 PM EST
Where
Bartow County, Allatoona to Cartersville
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
County Official
Coordinates
34.100, -84.720

The Bartow County Emergency Management Director reported that a thunderstorm downburst or strong straight-line winds caused considerable damage to three docks at the Glade Marina along Lake Allatoona in the southeast part of the county. Several trees and power lines were also down in the area. In addition, the Bartow County 911 Center reported that three trees were down on Sugar Valley Road. Several power outages were reported from the area.

Thunderstorm Wind, Taylor

When
June 25, 4:15 PM EST to 4:20 PM EST
Where
Taylor County, 1 mi NW of Reynolds
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.580, -84.112

The Taylor County Emergency Management Director reported that a thunderstorm downburst or microburst blew a roof and rollup door off a shop. Several large tree limbs were blown off trees in the area as well.

Lightning, Fayette

When
June 25, 4:44 PM EST to 4:52 PM EST
Where
Fayette County, 1 mi S of Fayetteville to 2 mi NW of Fayetteville
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.435, -84.450

The Fayette County Emergency Management Director reported that several homes were struck by lightning, one on New Hope Road, one near Georgia Highway 314 north of Fayetteville, one on Applewood Trace, and another between Georgia Highway 92 and Gingercake Lane. All damage reported was minor with no significant structural fires. A brush fire was also started in the Fayetteville area as a result of a lightning strike.

Hail, Gordon

When
June 25, 4:48 PM EST to 4:52 PM EST
Where
Gordon County, 1 mi S of Fairmount to Fairmount
Measured
0.88 in hail
Reported by
Public
Coordinates
34.416, -84.700

The public reported nickel-sized hail.

Thunderstorm Wind, Laurens

When
June 25, 6:10 PM EST to 6:15 PM EST
Where
Laurens County, Rentz to Dexter
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.380, -82.980

The Laurens County Emergency Management Director reported that about 25 trees were blown down between Rentz and Dexter, several blown down on structures. This likely the result of a downburst. One aluminum carport was also damaged. In addition, two power lines were also down.

Thunderstorm Wind, Pulaski

When
June 25, 6:25 PM EST to 6:30 PM EST
Where
Pulaski County, 2 mi ESE of Hawkinsville to Hawkinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.269, -83.438

The Pulaski County Emergency Management Director reported that eight trees were down in the Hawkinsville area. One building was also damaged.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Forsyth2007-06-2527MalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42035, 42437, 42440, 42441, 42443, 42444, 42451, 42453, 42458, 43107, 45622, 42461, 42466, 42462, 42464, 43149, 46301, 42471, 42472, 43154, 42473, 43118, 43124, 43133.